Alert archive / New Mexico / High Wind Watches in 2008

High Wind Watch 3, NWS Midland/Odessa, TX

January 8, 2008Eddy County, New Mexico

NWS Midland/Odessa, TX issued this high wind watch at Jan 8, 2008, 2:11 PM MST for Eddy County, New Mexico. It took effect at Jan 9, 2008, 8:00 AM MST. It was in force for .

The area

The counties it named.

The facts

Issued
Jan 8, 2008, 2:11 PM MST (21:11 UTC)
In effect from
Jan 9, 2008, 8:00 AM MST
Expired
Jan 9, 2008, 3:24 AM MST
In force
Issued by
NWS Midland/Odessa, TX

County Eddy County, NM

The radar

The Holloman AFB radar (KHDX), 183 km from the middle of the area, began a volume at 21:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 9.2 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2008-01-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2008-01-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -138 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1944 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
-138 m²/s²
0-3 km storm-relative helicity
-31 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS74 KMAF 082111
NPWMAF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
311 PM CST TUE JAN 8 2008

...STRONG WINDS POSSIBLE ACROSS THE GUADALUPE MOUNTAINS WEDNESDAY...

.AN UPPER LEVEL STORM SYSTEM WILL MOVE ACROSS THE ROCKY MOUNTAINS
INTO THE SOUTHERN PLAINS WEDNESDAY. STRONG WESTERLY WINDS WILL BE
POSSIBLE AS THIS SYSTEM MOVES ACROSS THE AREA INCREASING WINDS TO
30 TO 40 MPH WITH GUSTS UP TO 60 MPH.

NMZ027-TXZ258-091015-
/O.NEW.KMAF.HW.A.0003.080109T1500Z-080110T0300Z/
GUADALUPE MOUNTAINS OF EDDY COUNTY-GUADALUPE MOUNTAINS-
INCLUDING THE CITIES OF...QUEEN...GUADALUPE MOUNTAINS NP...
PINE SPRINGS
211 PM MST TUE JAN 8 2008

...HIGH WIND WATCH IN EFFECT FROM WEDNESDAY MORNING THROUGH
WEDNESDAY EVENING...

THE NATIONAL WEATHER SERVICE IN MIDLAND/ODESSA HAS ISSUED A HIGH
WIND WATCH...WHICH IS IN EFFECT FROM WEDNESDAY MORNING THROUGH
WEDNESDAY EVENING. 

WEST WINDS OF 30 TO 40 MPH WITH GUSTS TO 60 MPH WILL BE POSSIBLE
ACROSS THE GUADALUPE MOUNTAINS BEGINNING WEDNESDAY MORNING AND
CONTINUING THROUGH THE EVENING.

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS
HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF
58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST
FORECASTS.

$$
1 follow-up statement
000 
WWUS74 KMAF 091024
NPWMAF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
424 AM CST WED JAN 9 2008

...STRONG WINDS TO AFFECT THE GUADALUPE MOUNTAINS TODAY...

.AN UPPER LEVEL STORM SYSTEM WILL MOVE OVER COLORADO AND NEW
MEXICO THIS AFTERNOON AND EVENING.  STRONG WESTERLY WINDS OF 35 TO
45 MPH...WITH GUSTS AROUND 60 MPH...WILL RESULT IN THE GUADALUPE
MOUNTAINS THIS AFTERNOON AND EVENING.  WIND SPEEDS WILL DIMINISH
THIS EVENING AS THE UPPER LEVEL SYSTEM MOVES AWAY FROM THE AREA.  

NMZ027-TXZ258-092200-
/O.UPG.KMAF.HW.A.0003.080109T1500Z-080110T0300Z/
/O.NEW.KMAF.HW.W.0003.080109T2100Z-080110T0300Z/
GUADALUPE MOUNTAINS OF EDDY COUNTY-GUADALUPE MOUNTAINS-
INCLUDING THE CITIES OF...QUEEN...GUADALUPE MOUNTAINS NP...
PINE SPRINGS
324 AM MST WED JAN 9 2008

...HIGH WIND WARNING IN EFFECT FROM 2 PM THIS AFTERNOON TO 8 PM
MST THIS EVENING...
...HIGH WIND WATCH NO LONGER IN EFFECT...

THE NATIONAL WEATHER SERVICE IN MIDLAND/ODESSA HAS ISSUED A HIGH
WIND WARNING...WHICH IS IN EFFECT FROM 2 PM THIS AFTERNOON TO
8 PM MST THIS EVENING.  THE HIGH WIND WATCH IS NO LONGER IN
EFFECT. 

SOUTHWEST WINDS WILL INCREASE TO 35 TO 45 MPH IN THE GUADALUPE
MOUNTAINS THIS AFTERNOON. GUSTS TO AROUND 60 MPH WILL BE POSSIBLE. 
WIND SPEEDS WILL DECREASE TO 25 TO 35 MPH LATE THIS EVENING.

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING.  SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

$$

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this high wind watch went out at Jan 8, 1:56 PM MST, 15 minutes earlier.

Area forecast discussion, Jan 8, 1:56 PM MST, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
256 PM CST TUE JAN 8 2008

.DISCUSSION...
WESTERLY FLOW ALOFT WILL TRANSITION TO NORTHWESTERLY FLOW BY SATURDAY
WITH DRY AND SUBSEQUENTLY QUIET WEATHER EXPECTED. WEAK UPPER LEVEL
TROUGHS WILL SKIM BY TO THE NORTH THROUGH THIS PERIOD AND SEND WEAK
COLD FRONTS SOUTHWARD THURSDAY AND LATE FRIDAY NIGHT BUT
TEMPERATURES SHOULD STILL REMAIN ABOVE NORMAL (ESPECIALLY TOMORROW
WITH LEE TROUGH FORMING). THE CONCERN FOR TOMORROW WILL BE THE
POTENTIAL FOR HIGH WINDS IN THE GUADALUPE MOUNTAINS AS THE MID
LEVEL WESTERLY FLOW INCREASES TO 30 KNOTS WITH GOOD MIXING
AND DOWNWARD MOTION INDICATED. WILL ISSUE A HIGH WIND WATCH FOR
TOMORROW WITH THIS PACKAGE.

FOR THE WEEKEND A NORTHWESTERLY FLOW ALOFT REGIME WILL BE IN PLACE
WITH COOL SURFACE HIGH PRESSURE IN CONTROL. TEMPERATURES WILL BE
KNOCKED BACK TO NEAR NORMAL SATURDAY AND SUNDAY BUT DRY CONDITIONS
ARE STILL ANTICIPATED AT THIS TIME.

THE FORECAST BECOMES CHALLENGING SUNDAY NIGHT THROUGH TUESDAY AS
THE NORTHWESTERLY FLOW ALOFT PERSISTS AND AMPLIFIES AS ENERGY
DIGS SOUTHWARD IN THIS FLOW. BY SUNDAY NIGHT AND OR MONDAY AND
INTO MONDAY NIGHT THE FORCING MAY BE STRONG ENOUGH FOR LIGHT
PRECIPITATION TO BREAK OUT ESPECIALLY ACROSS THE PERMIAN BASIN.
WOULD STILL LIKE TO SEE ANOTHER MODEL RUN OR TWO BEFORE INSERTING
PRECIPITATION DAY 5 AND 6 WHICH COULD BE IN THE FORM OF RAIN OR SNOW
DEPENDING ON THE MODEL OF CHOICE (RAIN FOR THE ECMWF...RAIN/SNOW MIX
GFS40).

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              33  68  34  59  /   0   0   0   0
CARLSBAD NM                29  67  35  64  /   0   0   0   0
DRYDEN TX                  36  68  39  68  /   0   0   0   0
FORT STOCKTON TX           37  71  40  67  /   0   0   0   0
GUADALUPE PASS TX          33  58  35  56  /   0   0   0   0
HOBBS NM                   29  67  34  63  /   0   0   0   0
MARFA TX                   25  63  29  61  /   0   0   0   0
MIDLAND INTL AIRPORT TX    31  67  35  60  /   0   0   0   0
ODESSA TX                  32  67  35  61  /   0   0   0   0
WINK TX                    31  73  36  67  /   0   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

12
Hazardous weather outlook, Jan 8, 11:53 AM MST, 2 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1253 PM CST TUE JAN 8 2008

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-091900-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
1253 PM CST TUE JAN 8 2008 /1153 AM MST TUE JAN 8 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

30 TO 40 MPH WEST WINDS WITH GUSTS TO 60 MPH MAY AFFECT THE
GUADALUPE MOUNTAINS WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

HENNIG

Nearby

High Wind Watches in New Mexico, 2008High Wind Watches in Texas, 2008Every high wind watch in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.